From Springfield, Illinois, USA:
My 12 year old daughter, currently in the hospital with acute asthmatic episodes, is receiving a pretty large dose of IV steroids, her blood sugar has been 232-320+ mg/dl [12.9-17.8 mmol/L] for the last few days, and her pulmonologist was concerned that her blood sugar should not have raised that high. We will be testing her daily for a few weeks to see if her blood sugar goes back to normal after stopping the steroids. I have several questions.
- The general practice doctor who is "taking over" the high blood sugar issue wants us to test after she eats. Don't you normally test prior to meals?
- If she is now on a diabetes meal plan in the hospital and still has blood sugars over 300mg/dl [16.7 mmol/L] sugar level, should we put her on a diabetes meal plan? We cannot get a referral to a dietitian because as they have not classified her as having true diabetes "yet" so our insurance will not pay.
- We are awaiting "sugar hemoglobin" blood test results on for her to see how much sugar has attached to it, and if she has had diabetes for a while now. Is this test a true accuracy of her blood sugar or is there room for error?
Is there a good, simple book published that if it is determined that she has juvenile diabetes, we can get for her that will help her understand she can still live life normally? This is all so very new and hard for the whole family to understand.
This sounds like steroid-induced diabetes by the lab values you provide. You should be consulting with a pediatric diabetes specialist since your child may need insulin. We would routinely test both before and after meal blood glucose levels to look for patterns of how much insulin is needed. If the steroids can be stopped and the asthma adequately controlled without such steroids, then the hyperglycemia (diabetes) may resolve on its own. However, any person who has high blood glucose levels after steroids or infections remains at some higher risk for developing permanent diabetes. Therefore, get a pediatric diabetes consultation immediately.
Original posting 24 Jan 2003
Posted to Diagnosis and Symptoms
Last Updated: Tuesday April 06, 2010 15:09:42
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.